Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

iloprost infusion


  • Please log in to reply
7 replies to this topic

#1 Bobby Dazzler

Bobby Dazzler

    Bronze Member

  • Members
  • PipPip
  • 16 posts
  • Location:Livingston Scotland

Posted 01 September 2009 - 08:56 AM

Hi everyone,

I had my first appointment with the physio today since I got out of Hospital 6 weeks ago. I explained to her that my mobility is very poor at the moment and that I cannot stand the pain at the back of my knees, on a level of 1 to 10 my pain is a 10 plus. The Physio informed me that the pain is in the hamstring area and appears to be a vascular problem not a physio related symptom and suggested that I go to my general practitioner.
I explained to the Physio that the pain at the back of my knee started during the 3rd (6 hour) session of iloprost infusion whilst I was in hospital. I did mention this to the medical staff at the time but it did not appear to be a matter of concern, however the pain is getting worse everyday and it remains a mystery to everyone as to its cause. My general practitioner has given me pain medication but this does not give me any pain relief at all. The only way I can describe the pain is it feels like an elastic band getting tighter everyday and it feels about the size of a sausage behind both knees. As mentioned above this only started after the iloprost infusion.

Can anyone relate to this sort of problem ? Im not sure if its somehow related to the infusion and I am starting to think that the medical staff dont believe me !!

Take care x

#2 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 01 September 2009 - 12:06 PM

Hello Bobby

So you had Iloprost eh? I had it once, same regime as you and would NEVER have it again I was so ill during the infusions.

I have no personal experience of the problem you are having but find it curious that your general practitioner is prescribing pain relief without knowing what the cause of the pain is especially as you're not actually getting any relief. I think a return visit to your general practitioner is merited to get to the bottom of the cause and hopefully then the cure.

Lots of people on this forum have had Iloprost and no doubt will share their experiences also.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#3 Lillskuzi

Lillskuzi

    Senior Bronze Member

  • Members
  • PipPipPip
  • 52 posts

Posted 03 September 2009 - 09:32 AM

Hello Bobby

I have had Iloprost and had the most awful headaches on it. I didn't have anything like the knee pain you are describing, which sounds very unpleasant. I hope they manage to get it sorted soon.

Did you find Iloprost useful, by the way? I assume you had it for Raynauds. I am not sure if it helped or not. I had infected ulcers and they did heal after the Iloprost, but then I was on loads of antibiotics at the same time, so they might have healed anyway, even without the Iloprost. Often the doctors ask me if I thought it was useful, and I have to be honest and say I am not sure. I certainly still had bad Raynauds after it, but then it was bad before. And then it got a bit better, but I did have it during the spring, so we were headed for summer anyway and although I still get Raynauds in the summer, it is not as severe as in the winter. I am already cringing at the thought of driving to and from work each day with painful hands, not able to warm them up. Must stop moaning as I know things are a lot worse for some people. Vent over!
Susie

#4 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 04 September 2009 - 12:43 AM

Hi Bobby

I had an Iloprost infusion and had terrible headaches & vomiting even with the anti sickness drugs, it certainly made me flush up while having it done but didn't really help so I've not had another one done. If you are still in pain with you knees I would go back to the doctor and try to get some proper answers.

I now take a strong anti-depressant in liquid form for my Raynaud's which does seem to be helping it. It hasn't gone but the attacks don't seem to last quite as long. My Rheumatologist prescribed it after trying all sorts of other drugs, he had read about the Royal Free doing trials with it & having some good results. You only take it in very small doses so it's not like taking it as an antidepressant. If you send me a PM,I'll give you more details.

Take Care

Jensue

#5 Bobby Dazzler

Bobby Dazzler

    Bronze Member

  • Topic Starter
  • Members
  • PipPip
  • 16 posts
  • Location:Livingston Scotland

Posted 04 September 2009 - 07:45 AM

Hi Amanda,Susie and jensue,

Has The iloprost worked for me? Honestly I havent got a clue the only thing I noticed was the swelling in my hands went down a bit and of course this pain behind my knee.I went to the general practitioner yesterday and she put the pain medication up from 20mg to 30mg daily plus I was given liquid pain medication that I have to take if the pain is unbearable, It is painfull 24/7 so your guess is as good as mine when to take it without overdosing. My general practitioner is referring me for an ultrasound so hopefully I will get an appt soon as the pain medication aint working and the pain is unbearable.Mrs Dazzler thinks its the hamstring tendons tightening or thickening ?

I first had iloprost infusion in April and I was also getting the headaches and flushes even though I had taken the anti-sickness tabs.On the second day I managed to cope with 30ml for about an hour then my throat became very sore and it felt as if my windpipe was closing up.At this point the junior doctor started to panic stopped the infusion and immediately sent me for chest xrays and other tests as she was worried it was a blood clot.Thankfully all the tests were ok and she said it was a typical side effect.They decided to put me on a max of 20ml the following day and I was on that for 2 days and had no problems.

In June my consultant referred me back for a second 3 day course of the iloprost infusion as she felt that I did not give the first one a fair chance.I was reluctant but thought being a male I did not want to appear to be a wimp.
However I managed to cope with the full course and mangaged it at a level of 50ml each day.The only effect I felt was the pain in the back of my knee tightening up.

I have not felt any benefit and will not do it again but I am due to go to the royal free later this month so I will enquire about liquid form

Take care and have a good weekend

#6 Alexandra

Alexandra

    Senior Bronze Member

  • Members
  • PipPipPip
  • 46 posts
  • Location:Surrey UK

Posted 04 September 2009 - 09:05 AM

Hello Bobby!
And hello to the rest of the gang!
Having just got back from Greece where it was 37 degrees I am hoping that I stored enough heat to prevent me having the Iloprost!No you are right it probably doesn't work that way ;)
As with most I had rotten headaches and nausea but tolerated it better going in at a more gentle rate, but have avoided it for a couple of years,and sadly having been to the Royal Free on Thursday 3rd SEPT decided that this year it's time to try again.
Your poor knee,the pain sounds awful.It does seem more likely that it is tendon related as our tendons often get very tight and thick,I can even hear my wrist tendons creaking when they are really inflamed and boy it does hurt!Though hopefully the ultrasound will be able to see exactly what is happening.
If after the ultrasound it does turn out to be tendon related then sometimes a gentle warm compress or hot water bottle can start to ease the tightness, and allow the circulation to gentle heat your poor old joints!
Healing thoughts coming your way!
Alexandra

#7 Lillskuzi

Lillskuzi

    Senior Bronze Member

  • Members
  • PipPipPip
  • 52 posts

Posted 04 September 2009 - 09:25 AM

Interesting, sounds like no-one likes Iloprost at all and no-one seems that convinced that it works.
I avoided it last year but I am wondering if I should give it a try this year. I really don't want to, but the thought of painful hands from October through to whenever it warms up a bit is not pleasant.
Susie

#8 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 04 September 2009 - 10:46 AM

Hi Bobby, I have had Iloprost infusions every 3 months for the past couple of years (my rheumatologist is a big fan of the stuff!). Initially I was on the six hours a day regime, which I found awful, with extreme nausea and jaw pain- felt like I was going to die! I now have the Iloprost going at a lower rate for 24 hours a day over 5 days and generally feel fine, other than a headache which is usually controlled by paracetemol. The Iloprost does make a big difference to the number of Raynauds attacks and how my hands feel. Also - although I still get small splits and sores on my hands during the winter these heal quickly. For me the beneficial effect seems to take a couple of weeks to kick in and then lasts for about 8 weeks. Hope you get some answer to your knee problem soon.

Lizzie